Alert archive / Indiana / Tornado Warnings in 2023

Tornado Warning 30, NWS Indianapolis, IN

August 5, 2023Carroll County, Tippecanoe County, Indiana

NWS Indianapolis, IN issued this tornado warning at Aug 5, 2023, 5:49 PM EDT for Carroll County, Tippecanoe County, Indiana. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 5, 2023, 5:49 PM EDT (21:49 UTC)
Expired
Aug 5, 2023, 6:15 PM EDT
In force
26 min
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Carroll County, IN, Tippecanoe County, IN

The radar

The Indianapolis radar (KIND), 105 km from the middle of the area, began a volume at 21:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 5, 5:46 PM EDTTornado WatchSPC5 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 9.8 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2023-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 67 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2023-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 265 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
67 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
824 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
265 m²/s²
0-3 km storm-relative helicity
351 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

840 
WFUS53 KIND 052149
TORIND
INC015-157-052215-
/O.NEW.KIND.TO.W.0030.230805T2149Z-230805T2215Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Indianapolis IN
549 PM EDT Sat Aug 5 2023

The National Weather Service in Indianapolis has issued a

* Tornado Warning for...
  West central Carroll County in north central Indiana...
  Northeastern Tippecanoe County in west central Indiana...

* Until 615 PM EDT.
    
* At 549 PM EDT, a severe thunderstorm capable of producing a tornado
  was located near Brookston, or 9 miles north of Lafayette, moving
  northeast at 20 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This tornadic thunderstorm will remain over mainly rural areas of
  west central Carroll and northeastern Tippecanoe Counties.

This includes Interstate 65 between mile markers 178 and 182.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4055 8666 4048 8691 4056 8692 4056 8677
      4066 8677 4067 8676
TIME...MOT...LOC 2149Z 239DEG 19KT 4054 8687 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

CM

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this tornado warning went out at Aug 5, 4:01 PM EDT, 1 hour 48 minutes earlier.

Area forecast discussion, Aug 5, 4:01 PM EDT, 1 hour 48 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
401 PM EDT Sat Aug 5 2023

.Mesoscale Update...
Issued at 401 PM EDT Sat Aug 5 2023

4 PM Update: Storms beginning to develop in Eastern Illinois

Latest satellite imagery shows storms beginning to develop in East
Central Illinois just south of the nearly stationary MCV just east of
Bloomington, IL. Day Cloud Phase RGB shows glaciating cloud tops and
developing updrafts associating with a strengthening line of
thunderstorms from Iroquois Co, IL southward through Champaign
County along a subtle convergence zone ahead of a westerly wind
shift. There have been some discrete cells and multicellular features
trying to develop ahead of that line along the IL/IN border; however
weak mid level lapse rates and a slight warm nose in the 850-700mb
layer have been inhibiting robust convective development so far
today, helping keep convection under severe limits as of 3:45pm EDT.

The environment across Central Indiana is still conducive for severe
weather development later this evening as the latest IND ACARS
sounding shows CAPE approaching 1500 j/kg, 0-3km shear 25-30 kts,
steepening low level lapse rates, and direction shear with height
leading to curved hodographs. While the best shear is slightly
displaced from the area of best instability and steepest lapse
rates, parameters still look sufficient for a few severe storms and
potentially supercells capable of producing damaging winds and a few
tornadoes. As mentioned above, there are a few parameters working
against storm development today which may limit the overall severity
and number of severe storms, but the threat still remains non zero.
Current watching an area along and north of I-70 and west of US-31
in Western and Central Indiana for storm development and for storms
to move into that area of the next several hours.

&&

.Short Term...(This evening through Sunday)
Issued at 306 PM EDT Sat Aug 5 2023

* Severe thunderstorm risk continues into the evening
* Locally heavy rain and flooding remain a threat, mainly northwest

Additional details on near term severe threats will be available in
Mesoscale Update forecast discussions.

Rest of This Afternoon into Mid Evening...

An MCV continues to move slowly east across northern Illinois this
afternoon. A surface low was across central Illinois, with a front
extending east into the southern half of central Indiana. Some
breaks have developed in the cloud cover across the area.

Near and south of the front, temperatures were in the lower to
middle 80s with dewpoints from near 70 into the mid 70s. North of
the front, temperatures were around 80, with dewpoints in the mid to
upper 60s.

Instability will spread east during the remainder of this afternoon
as the system slowly moves. Highest instability will be across the
southern half of the area, south of the front. Wind shear will
increase as the surface low gets closer. Instability and shear are
in place for severe storms, which could produce tornadoes in
addition to damaging winds (thanks to strong low level shear and
lower LCLs due to plentiful low level moisture).

In the northwest forecast area, north of the front and closer to the
MCV, heavy rain will be a threat with the slow moving nature of the
system and some additional frontogenetical forcing. HREF Local
Probability Matched Mean (LPMM) shows highest rainfall likely to
stay just north of the forecast area and looks reasonable, so do not
plan on a flood watch at this time. Will continue to monitor closely.

Given the above, will have high PoPs across the northern forecast
area, likely or higher PoPs central forecast forecast area, and high
chance to low likely PoPs south, farthest from best forcing. These
will occur at some point into mid-evening based on location.

Mid-evening through the Overnight...

The MCV will weaken some during the night. With loss of heating and
the atmosphere being worked over from previous convection, the
forcing will have less to work with. Will keep some higher PoPs
early in this period in the north, closer to the MCV. Otherwise,
will go with chance PoPs or lower.

With moisture still hanging around and low cloud cover developing,
low temperatures will be in the mid to upper 60s.

Sunday...

Central Indiana looks to be in between significant forcing on
Sunday, which should keep much of the day dry. However, leftover
forcing from the previous system could linger Sunday morning, and
some weak upper energy will move through Sunday afternoon. Thus,
will keep some low PoPs around, but with low confidence that
anything will happen.

Low clouds will be around during the morning, but these should lift
and mix out some during the day. These will keep temperatures down,
especially north where they should mix out last. Highs will be in
the upper 70s north to mid 80s south.

Low level moisture will linger, so it will be humid. Dewpoints will
be in the upper 60s into the 70s.

&&

.Long Term...(Sunday night through Saturday)
Issued at 306 PM EDT Sat Aug 5 2023

* More strong thunderstorms with a damaging wind threat possible
  Sunday night
* Additional rain possible on Monday, tapering off from SW to NE as
  the day progresses
* Another chance of storms in the mid to latter portions of the
  workweek

Sunday Night through Tuesday:

Forecast guidance continues to depict the slower progression of a
seasonably potent upper level trough into the early part of next
week. This will yield in rather active - and perhaps wet - weather
across much of central Indiana within this time frame. Earlier in
the day on Sunday, a vigorous upper level shortwave disturbance is
expected to enhance convective initiation upstream in Illinois. As
this feature dives south and east within the mean troughing,
convection appears likely to congeal into linear segments given
shear parameter spacing. This storm mode is most likely to yield in
a damaging wind threat, especially if the system can organize and
produce a self-enhancing, mature cold pool. However, it is important
to note by the time these storms approach our area late Sunday
evening, a few conflicting factors may limit their intensity. These
storms will be working against the diurnal heating curve, and may
become elevated over a nocturnal temperature inversion as they
approach. Models remain conflicted as to whether or not this
happened, as some soundings still show surface based parcels into
the overnight hours. This is in part due to the similarly timed
strengthening (albeit marginal) of the nocturnal jet, which may
continue surface instability advection into our area. Likewise, the
synoptic forcing for thunderstorms is there; our area will be
positioned in the enhanced lift of the right rear exit of an upper
level jet. Any storms that form will propagate SE through the area,
and we will accordingly monitor radar and surface observations for
the potential weakening trend tomorrow evening.

In the wake of this initial MCS-type passage on Sunday night, models
continue to portray sufficient moisture in the column and enough
upper level support for further precipitation Monday. As dry air
wraps back around the southwest side of the parent low, this
precipitation (and cloud coverage) will taper off from SW to NE
through Monday night. Any areas that saw repeated periods of heavy
rain this weekend will need to be monitored for localized flooding
concerns if precipitation is prolonged there. The severe weather
threat for Monday proper looks low; this appears to be more wrap-
around type precipitation with plenty of stratiform cloud coverage.
Monday's forecast is thus not the classic early August summertime
weather that one would expect in central Indiana. Afternoon highs
will be relegated to below the 80 degree threshold in most areas,
and winds could become quite blustery. Sustained speeds up to 15mph
appear likely, with additional gusts up to 30 mph possible, amidst a
tightening pressure gradient. The features responsible for these
atypical summer conditions will slowly push out of the area and
yield to clearer skies by Tuesday, but high temperatures will remain
muted in the 80s compared to climatological norms thanks to mean
troughing and zonal surface winds.

Wednesday Through Friday:

Model spread remains high for next week, but the midweek prevailing
weather pattern in the proximity of a surface high pressure pattern
will be drier than earlier in the week. Another upper level
disturbance will approach the area somewhere in the temporal
vicinity of Wednesday evening into Thursday and reintroduce the
chance of thunderstorms to the forecast. It remains too early to
forecast exact spatial and hazard details regarding said storm
chances, but they will be supported by a return of southerly flow by
Wednesday on the backside of the departing sfc high. This will pump
some combination of warm air and lower level moisture back into the
atmospheric column. Once again, depending on the eventual evolution
of mesoscale features and upstream activity, strong to severe storms
may be possible. Stay tuned to future forecasts, but otherwise,
temperatures will return to near normal values for the latter
half of the week.

&&

.Aviation...(18Z TAF Issuance)
Issued at 106 PM EDT Sat Aug 5 2023

* Scattered to numerous convection, especially 21-02Z
* Wind gusts around 20kt this afternoon
* IFR and lower ceilings developing tonight

Discussion:

KLAF will see predominant showers with some possible embedded
thunder into the evening hours. Elsewhere, scattered convection will
increase in coverage this afternoon, with remaining sites likely
seeing convection at some point, mainly between 21Z and 02Z. Poor
conditions can be expected in convection.

After convection ends, ceilings will lower later this evening and
overnight, reaching IFR category. Some improvement will occur during
the day Sunday.

Winds will vary through the period as surface low pressure meanders
through the area. Details on wind direction changes are uncertain
due to questions about speed and location of the surface low track.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
None.
&&

Mesoscale...CM
Short Term...50
Long Term...Marcus
Aviation...50
Hazardous weather outlook, Aug 5, 3:23 PM EDT, 2 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
323 PM EDT Sat Aug 5 2023

INZ021-028>031-035>049-051>057-060>065-067>072-061930-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Anderson, Muncie, Winchester, Union City,
Farmland, Parker City, Clinton, Fairview Park, Rockville, Montezuma,
Rosedale, Greencastle, Plainfield, Brownsburg, Danville,
Indianapolis, Greenfield, New Castle, Terre Haute, Brazil, Spencer,
Gosport, Martinsville, Mooresville, Greenwood, Franklin,
Shelbyville, Rushville, Sullivan, Carlisle, Shelburn, Farmersburg,
Linton, Bloomfield, Jasonville, Worthington, Bloomington, Nashville,
Columbus, Greensburg, Vincennes, Washington, Loogootee, Shoals,
Bedford, Mitchell, Seymour, and North Vernon
323 PM EDT Sat Aug 5 2023

This hazardous weather outlook is for central Indiana.

.DAY ONE...Through Tonight.

Numerous showers and thunderstorms are possible today and tonight.
Storms will have the potential to produce heavy rainfall and
localized flooding...especially near and north of Interstate 70.

The risk for severe weather will peak from mid afternoon into the
evening...especially near and south of Interstate 70. A few tornadoes
are possible with the potential for damaging winds and small hail as
well. All storms are capable of dangerous cloud to ground lightning
and heavy rainfall.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Scattered thunderstorms will return late Sunday into Monday morning.
Some of the storms will be severe with damaging winds as the primary
threat. Areas that receive multiple rounds of heavy rainfall may see
some localized flooding. Remember, turn around, don't drown!

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed this afternoon and evening...
and possibly late Sunday into Sunday night.

&&

More information, along with other weather, hydrological, and
climate information can be found at http://weather.gov/ind

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 5:04 PM EDTTornado WarningINDFountain, Warren26 min
Aug 5, 5:20 PM EDTAreal Flood AdvisoryINDWarren3 hr
Aug 5, 5:29 PM EDTTornado WarningINDFountain, Tippecanoe, Warren31 min
Aug 5, 5:56 PM EDTTornado WarningINDTippecanoe34 min
Aug 5, 6:00 PM EDTAreal Flood AdvisoryINDTippecanoe, Warren3 hr
Aug 5, 6:26 PM EDTTornado WarningINDClay, Vigo17 min
Aug 5, 6:28 PM EDTAreal Flood AdvisoryINDCarroll, Tippecanoe3 hr
Aug 5, 6:46 PM EDTSevere Thunderstorm WarningINDClinton, Tippecanoe29 min
Aug 5, 7:01 PM EDTTornado WarningINDClay29 min
Aug 5, 7:42 PM EDTAreal Flood AdvisoryINDClinton3 hr

Nearby

Tornado Warnings in Indiana, 2023Every tornado warning in 2023Tornadoes in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.